Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 2, NWS Lincoln, IL

January 18, 1996Effingham County, Macon County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jan 18, 1996, 10:34 AM CST for Effingham County, Macon County, Shelby County, Illinois. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 18, 1996, 10:34 AM CST (16:34 UTC)
Expired
Jan 18, 1996, 11:30 AM CST
In force
56 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Effingham County, IL, Macon County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 92 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 18, 10:45 AM CSTThunderstorm WindShelbyville, IL
Jan 18, 11:00 AM CSTThunderstorm WindWarrensburg/Forsyth, IL
Jan 18, 11:10 AM CSTThunderstorm WindMontrose, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 622 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
622 m²/s²
0-3 km storm-relative helicity
786 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KSPI 181636 RRA
SVRSPI
ILC115-173-049-181730-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1034 AM CST THU JAN 18 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL ILLINOIS
 
   ...MACON COUNTY...SHELBY COUNTY
 
IN SOUTHEAST ILLINOIS
 
   ...EFFINGHAM COUNTY
 
AT 1030 AM DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM 15 MILES WEST OF DECATUR...TO VANDALIA. THE LINE OF
STORMS IS MOVING TO THE EAST AT 25 MPH...AND IS CAPABLE OF PRODUCING
WIND GUSTS IN EXCESS OF 60 MPH.
 
THIS IS A DANGEROUS STORM...CAPABLE OF BLOWING DOWN TREES AND
DAMAGING ROOFS AND WINDOWS. GET INDOORS AND STAY AWAY FROM WINDOWS.
$$
 
HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 18, 9:51 AM CST, 43 minutes earlier.

Area forecast discussion, Jan 18, 9:51 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
950 AM CST THU JAN 18 1996

AS OF 15Z...CF HAS MOVED THRU THE WRN PTNS OF IL AND WAS ABOUT TO MOV
THRU SPI AND PIA.  BEARDSTOWN IN CASS CO (ALONG THE IL RVR) DROPPED
FROM 62 TO 35 IN ABOUT A HALF HOUR AS THE FRONT MOVED THRU AROUND 830
AM.  A LINE OF STRONG TRWS HAS DEVELOPED OVR C IL AND IS RAPIDLY MOVG
TO THE NORTH AT 50 MPH AS IT MAKES ITS WAY SLOWLY TO THE EAST.

BELIEVE RW/TRW WILL CHANGE OVER TO A MIX OF ZR/IP/S OVER MOST OF C IL
WHILE EC IL WILL CONT TO EXPERIENCE RW/TRW THRU THE EARLY AFTERNOON
HOURS.

PLEASE UPDATE THE ZONES TO REFLECT THE ABOVE CHANGES.

PIA  25/06 +6
SPI  25/06 +5
DEC  61/07 +5
CMI  60/08 +5

BYR~D

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 10:13 AM CSTSevere Thunderstorm WarningILXChristian47 min
Jan 18, 10:44 AM CSTSevere Thunderstorm WarningILXDeWitt46 min
Jan 18, 11:11 AM CSTSevere Thunderstorm WarningILXMoultrie, Piatt49 min
Jan 18, 11:24 AM CSTSevere Thunderstorm WarningILXMcLean46 min
Jan 18, 11:28 AM CSTSevere Thunderstorm WarningILXColes, Cumberland, Douglas62 min
Jan 18, 11:28 AM CSTSevere Thunderstorm WarningILXChampaign62 min
Jan 18, 11:51 AM CSTSevere Thunderstorm WarningILXClark, Edgar, Vermilion59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.